Antibiotic-Related Diarrhea and Medication Errors
Antibiotic-related diarrhea is caused by the infection with a bacterium – Clostridium difficile. These symptoms are most common in older adults who were hospitalized and had severe antibiotic therapy (Crowther & Wilcox, 2015). The treatment of Clostridium difficile with the administration of antibiotics should be elaborate and timely. The full course of the treatment, as a rule, takes from 10 to 14 days, while the dosage is selected depending on a patient’s age, concomitant diseases, and key health indicators.
We will write a custom Antibiotic-Related Diarrhea and Medication Errors specifically for you for only $14.00 $11,90/page
308 certified writers online
There are several medications that were prescribed erroneously, including Amiodarone that should be avoided due to atrial fibrillation and Amlodipine with such contraindications as age and osteoarthritis. In addition, this patient should avoid Glyburide (CrCl, 50ml/ min), Simvastatin (lipid panel), Nitrofurantoin (CrCl < 60ml/ min), and Diclofenac (NSAIDS create high risk for cardiovascular problems). The given patient has been prescribed antibiotic therapy, NSAIDS therapy, and supportive therapy. The use of NSAIDS is suspicious, and it should be canceled as the one that may cause heart problems. The use of supportive therapy should be rechecked to eliminate misinterpretation in the prescription. References Crowther, G. S., & Wilcox, M. H. (2015). Antibiotic therapy and Clostridium difficile infection – Primum non nocere – First do no harm. Infection and Drug Resistance, 8, 333-337. Oplinger, M., & Andrews, C. O. (2013). Nitrofurantoin contraindication in patients with a creatinine clearance below 60 mL/min: Looking for the evidence. Annals of Pharmacotherapy, 47(1), 106-111. Surawicz, C. M., Brandt, L. J., Binion, D. G., Ananthakrishnan, A. N., Curry, S. R., Gilligan, P. H.,… Zuckerbraun, B. S. (2013). Guidelines for diagnosis, treatment, and prevention of Clostridium difficile infections. The American Journal of Gastroenterology, 108(4), 478-498.